Alert archive / Michigan / Small Craft Advisories in 2021

Small Craft Advisory 79, NWS Marquette, MI

August 1, 2021

NWS Marquette, MI issued this small craft advisory at Aug 1, 2021, 5:18 AM EDT. It was in force for 4 hr.

The area

The counties it named.

The facts

Issued
Aug 1, 2021, 5:18 AM EDT (09:18 UTC)
Expired
Aug 1, 2021, 9:00 AM EDT
In force
4 hr
Issued by
NWS Marquette, MI

The text

As transmitted.

054 
WHUS73 KMQT 010918
MWWMQT

URGENT - MARINE WEATHER MESSAGE
National Weather Service Marquette MI
518 AM EDT Sun Aug 1 2021

LSZ242-011030-
/O.CAN.KMQT.SC.Y.0078.000000T0000Z-210801T1400Z/
Ontonagon to Upper Entrance of Portage Canal MI-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IS CANCELLED...

The winds have subsided below hazardous conditions within this
portion of the nearshore waters.

$$

LSZ245-011300-
/O.EXP.KMQT.SC.Y.0078.000000T0000Z-210801T0900Z/
/O.NEW.KMQT.SC.Y.0079.210801T0918Z-210801T1300Z/
Manitou Island to Point Isabelle MI-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...North winds 10 to 15 kt occurring with gusts up to 25
  knots.

* WHERE...Manitou Island to Point Isabelle MI.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LMZ221-250-011100-
/O.EXT.KMQT.SC.Y.0078.000000T0000Z-210801T1100Z/
Green Bay North of line from Cedar River MI to Rock Island
Passage-
5NM East of a line from Fairport MI to Rock Island Passage-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 7 AM EDT THIS MORNING...

* WHAT...North winds 10 to 15 kt occurring with gusts up to 25
  knots.

* WHERE...5NM East of a line from Fairport MI to Rock Island 
  Passage and Green Bay North of line from Cedar River MI to 
  Rock Island Passage.

* WHEN...Until 7 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ243-244-011300-
/O.EXT.KMQT.SC.Y.0078.000000T0000Z-210801T1300Z/
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING...

* WHAT...Waves 3 to 4 ft occurring with north wind gusts up to 25
  knots.

* WHERE...Upper Entrance of Portage Canal to Eagle River MI and 
  Eagle River to Manitou Island MI.

* WHEN...Until 9 AM EDT this morning.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ248-011800-
/O.EXT.KMQT.SC.Y.0078.000000T0000Z-210801T1800Z/
Huron Islands to Marquette MI-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS 
AFTERNOON...

* WHAT...North winds 10 to 15 kt and waves 2 to 5 ft occurring.

* WHERE...Huron Islands to Marquette MI.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ249-011800-
/O.EXT.KMQT.SC.Y.0078.000000T0000Z-210801T1800Z/
Marquette to Munising MI-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL 2 PM EDT THIS 
AFTERNOON...

* WHAT...North winds 10 to 15 kt and waves 3 to 5 ft occurring.

* WHERE...Marquette to Munising MI.

* WHEN...Until 2 PM EDT this afternoon.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ250-011600-
/O.EXT.KMQT.SC.Y.0078.000000T0000Z-210801T1600Z/
Munising to Grand Marais MI-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Waves 3 to 5 ft occurring.

* WHERE...Munising to Grand Marais MI.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LSZ251-011600-
/O.EXT.KMQT.SC.Y.0078.000000T0000Z-210801T1600Z/
Grand Marais to Whitefish Point MI-
518 AM EDT Sun Aug 1 2021

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON EDT TODAY...

* WHAT...Waves 2 to 4 ft occurring with north wind gusts up to 25
  knots.

* WHERE...Grand Marais to Whitefish Point MI.

* WHEN...Until noon EDT today.

* IMPACTS...Conditions will be hazardous to small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this small craft advisory went out at Aug 1, 4:49 AM EDT, 29 minutes earlier.

Area forecast discussion, Aug 1, 4:49 AM EDT, 29 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
449 AM EDT Sun Aug 1 2021

.SHORT TERM...(Today and tonight)
Issued at 404 AM EDT SUN AUG 1 2021

LL stratus is building in early this morning, focused mostly along
the Lake Superior shoreline, but is advecting well inland,
especially out east. This trend will undoubtedly continue through
the remainder of this morning, slowly tapering off as the day
progresses and drier air moves in. Some model soundings are
indicating it could take some time for the clouds to clear out as
moisture gets trapped and is slow to squeeze out, while others
have it clearing out much quicker. Attempted to account for this
uncertainty by splitting the difference, forecasting it to clear
by late afternoon/early evening. Favorable upsloping could also
continue to generate some version of sprinkles/drizzle/light rain
showers, but have that clearing out a bit quicker than the clouds,
with the last of it gone from the forecast by mid-afternoon.
Adjustments may be necessary as trends emerge to give an
indication of just how long the low clouds/light precip hangs on.
High confidence though on a mostly clear, quiet weather night
emerging tonight.

Temperatures will run a bit below normal for early August, with
highs topping out in the 60s for most to the low 70s in the
south-central and east. With ample radiational cooling tonight,
lows will easily drop into the 40s for interior locations, and
remaining in the 50s along the lakeshores. Expect the northerly
gusty winds that will occur today to taper off tonight after
sunset.

.LONG TERM...(Monday through Saturday)
Issued at 257 AM EDT SUN AUG 1 2021

At the national scale, western ridging and eastern troughing (+PNA)
will be in place at the beginning of the extended period. This
pattern deamplifies to a more zonal flow regime by late this week as
an energetic system makes landfall in the Pacific Northwest. Long
range guidance suggests the Pac NW system may force a transition to
a western trough and eastern ridge (-PNA) pattern next week. The
sensible weather impacts of the expected pattern change is a trend
from cool and dry weather toward warm and humid weather. Precip
chances also increase late this week as richer moisture advects
into the region. A prolonged period of uncomfortably warm
temperatures seems increasingly likely from Thursday into early
next week.

Monday through Wednesday morning appears to be dominated by cool and
dry surface ridging resulting in generally pleasant weather. Limited
moisture on Monday suggests abundant sunshine with fair weather
cumulus and a showers or two away from the Lake Superior shoreline.
Similar weather is expected on Tuesday with slightly more moisture
allowing for somewhat greater coverage and/or intensity of afternoon
showers and perhaps a few thunderstorms too. Deep inverted-v
soundings on Monday and Tuesday indicate most locations will stay
dry and precipitation amounts will be light where it does occur.

Broad southwesterly low level flow overspreads the area on Wednesday
with warm and moist air advection resulting in the first of a
prolonged series of uncomfortably warm and humid days. 00Z GEFS
guidance indicates precipitable water values surge above normal by
Thursday morning and stay that way through early next week. A quick
look at 500 mb progs indicates an increasingly active pattern late
this week as a series of shortwave troughs track through the region.
The first shortwave moves through on Thursday night, but models
indicate the primary effect will be the transition from NW to zonal
flow aloft with limited precipitation chances.

The forecast gets more active next weekend as a broad Pacific
Northwest trough tracks east onto the plains. Current model output
indicates the Pac NW trough moves through our area in pieces. The
first piece appears to be a negatively tilted shortwave lifting
across the CWA late Saturday into early Sunday. The most widespread
rains are expected farther north across Manitoba and Quebec and may
alleviate the wildfire problems that have smoldered there for weeks.
More locally, we'll be simmering in the warm sector with isolated to
scattered thunderstorms. 00Z guidance indicates the cold front
associated with this leading wave won't make it through our CWA
resulting in a continuation of uncomfortable warmth and humidity.
The second piece of the Pac NW trough appears to move through around
day 10, which should put an end to the stretch of warm weather ...
assuming nothing changes between now and then :).
&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 211 AM EDT SUN AUG 1 2021

MVFR conditions will develop from KSAW to KIWD during the early
morning as moist upslope flow brings lowering CIGs. Ceilings should
lift by late morning with daytime heating.  A few light showers are
possible around KSAW during the morning. Expecting mainly VFR
conditions at KCMX though a few brief periods of MVFR CIGs cannot be
ruled out during the early to mid morning hours.
&&

.MARINE...(For the 4 AM Lake Superior forecast issuance)
Issued at 441 AM EDT SUN AUG 1 2021

Gusty northerly winds today will make for less-than-ideal
conditions for smaller crafts, with gusts around 20 knots
expected. Some occasional high gusts may be possible, especially
across the east half of the lake. It will take some time for the
winds to taper off tonight, with 15 to 20 knot gusts looking to
linger in the east. A brief reprieve from these elevated gusts
occurs early tomorrow but returns as southwesterly winds across
the northern portions of the lake by later in the day tomorrow
into tomorrow night. For Tuesday into early Wednesday, less than
20 knot winds are anticipated, but become elevated again late
Wednesday through early Friday, again out of the south to
southwest. Less than 20 knots winds are then anticipated to end
the week into the start of next weekend.

&&

.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&

SHORT TERM...lg
LONG TERM...EK
AVIATION...NL
MARINE...lg
Hazardous weather outlook, Aug 1, 5:06 AM EDT, 12 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
506 AM EDT Sun Aug 1 2021

MIZ001>004-007-009>014-084-085-020915-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Luce-Gogebic-Iron-
Dickinson-Menominee-Delta-Southern Schoolcraft-Southern Houghton-
Northern Schoolcraft-
506 AM EDT Sun Aug 1 2021 /406 AM CDT Sun Aug 1 2021/

This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Tuesday over parts of
central Upper Michigan, then Thursday night through Saturday over
all of Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LSZ162-240>251-263>267-020915-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
506 AM EDT Sun Aug 1 2021 /406 AM CDT Sun Aug 1 2021/

This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Thursday through Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

LMZ221-248-250-020915-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
506 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Thursday night through
Saturday.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

MIZ005-006-020915-
Marquette-Alger-
506 AM EDT Sun Aug 1 2021

This Hazardous Weather Outlook is for portions of central Upper
Michigan.

.DAY ONE...Today and Tonight

A high swim risk is expected for the Lake Superior beaches of
Marquette and Alger counties today. See the latest Beach Hazards
statement for more information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms on Tuesday over parts of
central Upper Michigan, then Thursday night through Saturday over
all of Upper Michigan.

.SPOTTER INFORMATION STATEMENT...

The need for weather spotter reports is not anticipated at this
time.

EK

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 8:07 PM EDTSpecial Weather StatementMQTMarquette23 min
Jul 31, 8:26 PM EDTSpecial Weather StatementMQTMarquette34 min
Jul 31, 8:42 PM EDTSpecial Weather StatementMQTAlger33 min
Aug 1, 5:06 AM EDTBeach Hazards StatementMQTAlger, Marquette11 hr

Nearby

Small Craft Advisories in Michigan, 2021Every small craft advisory in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.